Medical questions & health advice by licensed doctors
"What causes pus to form in the urethra?"
I'm a 26 yr old male and I've found pus forming in my urethra several times over the last year. Initially I thought it was a pimple or something, but it just keeps coming back. What could be causing this? How can I treat it? Is it serious? Is it an STD?
I'll start off by saying that you need to see a doctor very soon. Based on your description, you may have urethritis, which is an infection in the urethra. It needs to be treated with antibiotics before it can be cleared.
See a doctor who can help
Find a Primary care-doctors near you
Urethritis has many different causes, but in a sexually active 26 year old male, it is mostly caused by Neisseria Gonorrhea and Chlamydia Trachomatis two sexually transmitted infections. These are passed during unprotected sexual intercourse. Symptoms can be burning or pain with urination, puss that forms at the end of the urethra, or it can be without symptoms. Treatment is a combination of 2 antibiotics which must be prescribed by a physician. If a patient reports, classic symptoms such as pus coming from the urethra or burning with urination, the physician will generally order a urinalysis (test of the urine), and swab the urethra, but antibiotics are usually given regardless. If this ends up being your diagnosis, you will receive the anitibiotics Ceftriaxone (a one time shot) and either a one time dose of Azithromycin or 2 weeks of Doxycycline. I would present this issue to your primary care physician who surely has a lot of experience treating these common infections. You can prevent this form happening with diligent use of condoms. Good luck.
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.